Probable fidaxomicin-induced pancytopenia

    loading  Checking for direct PDF access through Ovid

Abstract

Purpose

A case of pancytopenia in a patient receiving treatment with fidaxomicin for Clostridium difficile infection (CDI) is described.

Summary

A 33-year-old Caucasian woman was admitted to the hospital with a chief complaint of loose stools occurring approximately 7 times a day; she also reported fever, nausea, diffuse abdominal pain, and fatigue. The patient had a history of recurrent CDI, recurrent urinary tract infections, nephrolithiasis, chronic hepatitis C, and endometriosis. Her previous therapies for CDI included metronidazole, vancomycin, rifaximin, and fecal microbiota transplantation. On admission, she had a platelet count of 172,000 platelets/mm3, hemoglobin concentration of 11.1 g/dL, and white blood cell (WBC) count of 3,100 cells/mm3. Within 24 hours of the first dose of fidaxomicin and before the second dose, the patient's platelet count fell to 156,000 platelets/mm3, her hemoglobin concentration decreased to 9.9 g/dL, and her WBC count fell to 2,600 cells/mm3. Values for all 3 tests continued to decrease during the first few days of fidaxomicin therapy. One dose of filgrastim 300 μg was administered subcutaneously on day 6 in response to the pancytopenia, after which the platelet, hemoglobin, and WBC values stabilized for a day and then generally declined. Platelet, hemoglobin, and WBC values returned to normal within 3 days of the patient's last dose of fidaxomicin. Use of the Naranjo et al. adverse drug reaction probability scale indicated a probable association (score of 6) between fidaxomicin and the patient's pancytopenia.

Conclusion

A 33-year-old woman developed pancytopenia during a course of fidaxomicin therapy for CDI. Platelet, hemoglobin, and WBC values returned to normal within 3 days of the final fidaxomicin dose.

Related Topics

    loading  Loading Related Articles